Abbreviations:HbsAg (Hepatitis B surface antigen), HCV (Hepatitis C virus), ANA (Antinuclear antibody), ASMA (Anti smooth muscle antibody), AntiLKM1 (liver kidney microsome type 1 antibody), RUCAM (Roussel Uclaf Causality Assessment Method), HEV (Hepatitis E virus), HAV (Hepatitis A virus), HSV (Herpes Simplex Virus), TCP (Tinospora crispa), TCF (Tinospora cordifolia)
We read with interest the article by Nagral A et al about the hepatotoxicity of Tinospora and its presentation as autoimmune hepatitis.
1It is in keeping with our own experience of multiple cases of deterioration in liver function with the use of Tinospora and subsequent recovery, once it is stopped.
- Nagral A.
- Adhyaru K.
- Rudra O.S.
- Gharat A.
- Bhandare S.
Herbal immune booster-induced liver injury in the COVID-19 pandemic - a case series.
J Clin Exp Hepatol. 2021; (https://doi.org/10.1016/J.JCEH.2021.06.021. Published online July 2)
We would like to reinforce Dr. Nagral’s experience by briefly describing two of our cases. The first case we saw was a 66-year-old diabetic, nonobese, nonalcoholic male with a history of daily consumption of homemade extract of Tinospora plant stem (grown in near vicinity) for 4 weeks prior to the development of jaundice and ascites. The viral markers, Hepatitis A virus serology, Hepatitis E virus serology, HbsAg, and HCV serology were nonreactive. Autoimmune markers, including ANA, ASMA, AntiLKM1, were negative. RUCAM scale score was 9 (highly probable). Transjugular liver biopsy (Figure 1) revealed parenchyma hepatocytes showing ballooning, giant cell formation, feathery degeneration, cholestatic plug, intracellular bile, spotty to confluent necrosis, and two foci of portal-to-portal bridging necrosis. These histopathologic features are those of acute hepatitis with bridging necrosis. In view of the above and the laboratory findings of the tests conducted, a probable diagnosis of Drug (Tinospora) induced acute liver injury was made. He then made a gradual recovery and currently doing well.
The second patient was a 33-year-old female who was referred to our hospital as a case of acute liver failure with complaints of progressive jaundice and encephalopathy with a significant medical history of consumption of Tinospora pellets for a month prior to her illness. She purchased these pellets from a local chemist shop. Serology for common hepatotropic viruses HBV, HCV, HEV, HAV, HSV 1 and 2 were negative. Markers of autoimmune hepatitis ANA, ASMA, Anti LKM1 were nonreactive. Serum ceruloplasmin and 24 hour urine copper were within the normal range. Toxicology screen of blood and urine also did not reveal anything significant. RUCAM scale score was 6 (probable). An urgent liver transplant was carried out, and she recovered uneventfully. The liver biopsy from the explanted liver (Figure 2) showed distorted liver architecture, submassive necrosis, regenerative tubules (stem cell reaction), and moderate lymphocytic infiltrate along with neutrophils.
Liver toxicity of Tinospora crispa (TCP) has been identified in a study done by Langrand et al.
- Langrand J.
- Regnault H.
- Cachet X.
- et al.
Toxic hepatitis induced by a herbal medicine: Tinospora crispa.
Phytomedicine. 2014; 21: 1120-1123https://doi.org/10.1016/j.phymed.2014.04.031
3The protective effect of Tinospora cordifolia (TCF) in gastrointestinal and hepatotoxicity has also been described in moderate and chronic alcoholism.
- Huang W Te
- Tu C.Y.
- Wang F.Y.
- Huang S.T.
Literature review of liver injury induced by Tinospora crispa associated with two cases of acute fulminant hepatitis.
Complement Ther Med. 2019; 42: 286-291https://doi.org/10.1016/j.ctim.2018.11.028
4However, a web-based image search of Guduchi, and T. cordifolia showed mostly the images of blunt stems of the plant. Since the stems of both species have a similar appearance, it may misguide people to misidentify TCP as TCF. Our experience suggests hepatotoxicity from the use of Tinospora may go on to acute liver failure requiring liver transplantion. We suggest that Tinospora products should definitely not contain T. crispa and till it is firmly established that T. cordifolia consumption is safe, they should not be used.
- Sharma B.
- Dabur R.
Protective effects of Tinospora cordifolia on hepatic and gastrointestinal toxicity induced by chronic and moderate alcoholism.
Alcohol Alcohol. 2016; 51: 1-10https://doi.org/10.1093/alcalc/agv130
Credit authorship contribution statement
Subhash Gupta: draft writing, critical revision. Yash Dhankar: draft writing. Bappaditya Har: draft writing. Shaleen Agarwal: draft writing. Shweta A. Singh: draft writing. Anjali K. Gupta: draft writing. Sanjiv Saigal: draft writing. Shekhar S. Jadaun: draft writing; critical revision.
Conflicts of interest
The authors have none to declare.
No grant or financial support was taken for this research.
Informed consent was obtained for this case report.
- Herbal immune booster-induced liver injury in the COVID-19 pandemic - a case series.J Clin Exp Hepatol. 2021; (https://doi.org/10.1016/J.JCEH.2021.06.021. Published online July 2)
- Toxic hepatitis induced by a herbal medicine: Tinospora crispa.Phytomedicine. 2014; 21: 1120-1123https://doi.org/10.1016/j.phymed.2014.04.031
- Literature review of liver injury induced by Tinospora crispa associated with two cases of acute fulminant hepatitis.Complement Ther Med. 2019; 42: 286-291https://doi.org/10.1016/j.ctim.2018.11.028
- Protective effects of Tinospora cordifolia on hepatic and gastrointestinal toxicity induced by chronic and moderate alcoholism.Alcohol Alcohol. 2016; 51: 1-10https://doi.org/10.1093/alcalc/agv130
Published online: October 27, 2021
Accepted: October 5, 2021
Received: July 14, 2021
© 2021 Indian National Association for Study of the Liver. Published by Elsevier B.V. All rights reserved.